MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1460
Medical Device Problem Codes Retraction Problem (1536); Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-00317; 3005168196-2019-00319.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, the physician was unable to advance a ruby coil more than 2/3 of the way through the lantern.The ruby coil was then retracted and re-advanced, however it became stuck at the same place within the lantern.The ruby coil was then removed and the lantern was flushed.Upon advancement of another ruby coil through the lantern, the same issue occurred.This ruby coil was also removed.The physician then attempted to advance a third ruby coil through the lantern, and the same issue again occurred.The third ruby coil was then removed.The procedure was completed using other coils and the same lantern.After the procedure, the ruby coils were inspected and were found to have visible disintegration of the coil braid near the detachment zone.It was also reported that no pieces of the damaged coils were left in the patient.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, the physician experienced resistance during advancement and was unable to advance a ruby coil more than 2/3 of the way through the lantern.The ruby coil was then retracted and re-advanced, however it became stuck at the same place within the lantern.It was also reported that resistance was experienced upon retraction.The ruby coil was then removed and the lantern was flushed.Upon advancement of another ruby coil through the lantern, the same issue occurred.This ruby coil was also removed.The physician then attempted to advance a third ruby coil through the lantern, and the same issue again occurred.The third ruby coil was then removed.The procedure was completed using other coils and the same lantern.After the procedure, the ruby coils were inspected and were found to have visible disintegration of the coil braid near the detachment zone.It was also reported that no pieces of the damaged coils were left in the patient.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections are being updated based on additional information provided by the sales representative on 03/26/2019: describe event or problem, device code 3.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 cm from the proximal end of its pusher assembly.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the returned lantern revealed that the catheter shaft was ovalized.If the lantern was forcefully pinched or gripped during use, damage such as an ovalization may occur.The ovalization likely contributed to the inability to advance the ruby coils.A demonstration ruby coil was attempted to be advanced through the returned lantern and was unable to advance past the ovalization on the device.Evaluation of the first ruby coil revealed the embolization coil had offset coil winds and the sr wire was fractured.If the ruby coil is forcefully advanced against resistance, damage such as offset coil winds may occur.Further evaluation revealed a fractured sr wire.If the embolization coil was forcefully retracted through the introducer sheath friction lock, damage such as an sr wire fracture may occur.The sr wire fracture was likely incidental to the reported complaint.Evaluation of the second ruby coil revealed the pusher assembly was kinked and the embolization coil had offset coil winds.If the ruby coil is forcefully advanced against resistance, damage such as kinks and offset coil winds may occur.During functional testing, resistance was encountered while attempting to advance the ruby coil through its introducer sheath and the ruby coil could not be advanced any further.Evaluation of the third ruby coil revealed the pusher assembly was fractured and the embolization coil had offset coil winds.If the device is forcefully advanced against resistance, damage such as kinks and offset coil winds may occur.Subsequently, if the kinked pusher assembly is further manipulated, damage such as a fracture may result.Penumbra coils and catheters are visually inspection during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2019-00319 2.3005168196-2019-00317 3.3005168196-2019-01251.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8362725
Report Number3005168196-2019-00318
Device Sequence Number16611074
Product Code HCG
UDI-Device Identifier00814548013046
UDI-Public00814548013046
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/16/2026
Device Catalogue NumberRBY2C1460
Device Lot NumberF83528
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/23/2019
Supplement Date Received by Manufacturer03/26/2019
06/13/2019
Initial Report FDA Received Date02/22/2019
Supplement Report FDA Received Date04/17/2019
07/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR
Date Report Sent to FDA01/01/2005